Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 142, NWS Shreveport, LA

June 12, 2016Gregg County, Rusk County, Texas

NWS Shreveport, LA issued this river flood warning at Jun 12, 2016, 8:36 PM CDT for Gregg County, Rusk County, Texas. It took effect at Jun 17, 2016, 7:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 8:36 PM CDT (01:36 UTC)
In effect from
Jun 17, 2016, 7:00 AM CDT
Expired
Jun 13, 2016, 8:36 PM CDT
In force
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Gregg County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 86 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sabine River below Longview (LONT2). The gauge peaked at 23.47 ft at Jun 14, 2016, 8:00 PM CDT.

actionminormoderate20253006/1306/1406/15
Action stage
23 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08020900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

727 
WGUS44 KSHV 130136
FLWSHV


BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 PM CDT SUN JUN 12 2016

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Do not drive vehicles through flooded waterways.  Use caution when 
walking near flooded riverbanks.  Do not try to wade or swim in 
flooded rivers and bayous.

For more hydrologic information, copy and paste the following website
address into your favorite web browser URL bar:
water.weather.gov/ahps2/index.php?wfo=shv

&&

TXC183-401-140136-
/O.NEW.KSHV.FL.W.0142.160617T1200Z-000000T0000Z/
/LONT2.1.ER.160617T1200Z.160618T0000Z.000000T0000Z.NO/
836 PM CDT SUN JUN 12 2016

The National Weather Service in Shreveport has issued a 

* FLOOD WARNING FOR 
  the Sabine River At Longview.
* from Friday morning until further notice...or until the warning is 
  cancelled.
* AT  8:00 PM Sunday The stage was 21.6 feet. 
* Minor flooding is forecast. 
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 25.2 feet by Friday evening. Additional rises remain 
  possible thereafter.

&&

LAT...LON 3251 9490 3246 9471 3241 9458 3238 9458 3244 9490

$$

25
1 follow-up statement
804 
WGUS84 KSHV 131558
FLSSHV


FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1057 AM CDT MON JUN 13 2016

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Do not drive vehicles through flooded waterways.  Use caution when 
walking near flooded riverbanks.  Do not try to wade or swim in 
flooded rivers and bayous.

For more hydrologic information, copy and paste the following website
address into your favorite web browser URL bar:
water.weather.gov/ahps2/index.php?wfo=shv

&&

TXC423-499-141557-
/O.CON.KSHV.FL.W.0133.000000T0000Z-000000T0000Z/
/MLAT2.2.ER.160603T0815Z.160607T0745Z.000000T0000Z.NO/
1057 AM CDT MON JUN 13 2016

The flood warning continues for
  the Sabine River Near Mineola, Texas.
* until further notice...or until the warning is cancelled.
* At 1015 AM Monday The stage was 17.0 feet. 
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 14 feet. 
* Forecast...The river will continue to fall to a stage of 16.9 feet 
  by Tuesday morning.

&&

LAT...LON 3278 9574 3263 9535 3257 9535 3259 9550 3273 9574

$$

TXC423-459-499-141556-
/O.EXT.KSHV.FL.W.0137.000000T0000Z-160616T1800Z/
/HAKT2.1.ER.160607T1648Z.160610T0800Z.160616T1200Z.NO/
1057 AM CDT MON JUN 13 2016

The flood warning continues for
  the Sabine River Near Hawkins, Texas.
* until Thursday afternoon...or until the warning is cancelled.
* At 1045 AM Monday The stage was 25.1 feet. 
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 23 feet. 
* Forecast...The river will continue to fall to below flood stage by 
  Thursday morning.
* Impact...at 25.0 feet...Minor lowland flooding of pastures and 
  boatramps.  Move livestock and equipment to higher ground.

&&

LAT...LON 3263 9535 3257 9509 3253 9508 3254 9521 3257 9535

$$

TXC183-423-459-499-141556-
/O.CON.KSHV.FL.W.0140.000000T0000Z-000000T0000Z/
/GDWT2.1.ER.160610T0100Z.160615T0600Z.000000T0000Z.NO/
1057 AM CDT MON JUN 13 2016

The flood warning continues for
  the Sabine River Near Gladewater, Texas.
* until further notice...or until the warning is cancelled.
* At 1015 AM Monday The stage was 30.3 feet. 
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 26 feet. 
* Forecast...The river will continue rising to near 30.8 feet by 
  Wednesday morning then begin falling.
* Impact...Minor lowland flooding.

&&

LAT...LON 3257 9509 3251 9490 3245 9491 3251 9501 3253 9508

$$

TXC183-401-131627-
/O.CAN.KSHV.FL.W.0142.000000T0000Z-160613T1557Z/
/LONT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1057 AM CDT MON JUN 13 2016

The flood warning is cancelled for
  the Sabine River At Longview, Texas.
* At 1000 AM Monday The stage was 22.1 feet. 
* Flood stage is 25 feet. 
* Forecast...The river will crest below flood stage at 24.5 feet 
  Friday evening.
* Impact...at 25.0 feet...Expect minor lowland flooding with boat 
  ramps flooded.

&&

LAT...LON 3251 9490 3246 9471 3241 9458 3238 9458 3244 9490

$$

VIII.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this river flood warning went out at Jun 12, 6:23 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 6:23 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
623 PM CDT SUN JUN 12 2016

.AVIATION...
Sct convection ongoing across parts of the region this afternoon
will likely begin to diminish around sunset with the loss of
daytime heating. Additional activity may affect some of our e TX
terminals late tonight/early Monday morning, however, as an upper
level disturbance moves closer. This activity may affect other
terminals further ewd by later in the day Monday. Otherwise, some
MVFR cigs/vsbys may be possible at a few terminals around sunrise
once again, but will evaluate this further with the 06Z TAF
issuance. /12/

&&

.PREV DISCUSSION... /issued 359 PM CDT SUN JUN 12 2016/

DISCUSSION...
Extensive convection associated with an enhanced sea breeze from
SE TX/S LA continues to build NNE this afternoon...ahead of
broadening upper level trough extending from ern OK SW into Cntrl
TX. In fact...the visible satellite loop and mosaic radar imagery
depict a well-defined MCV between ABI and SEP...which has tapped a
strong instability axis to its E near and N of the DFW Metroplex.
Meanwhile...the latest sfc analysis still reveals a W to E sfc
bndry from this morning/s MCS over OK still residing along the Red
River bordering TX/OK...which extends E along the river to just NW
of TXK. Already seeing sct convection develop this afternoon along
this convergence axis over McCurtain County OK and adjacent SW
AR...with the expectation that this convection will increase late
this afternoon/evening as the weak upper trough/attendant MCV
continue to drift E into the region. Assuming the convection
associated with the enhanced sea breeze over Deep E TX doesn't build
N into extreme NE TX this evening...ample instability should
remain across the wrn sections of E TX...with a 15-20kt swrly flow
level flow helping to maintain the theta-e advection and subtle
diffluence aloft over these areas beneath the trough contributing
to additional development overnight. Meanwhile...the convection
over the Srn zones this afternoon should diminish by mid-evening
with the loss of heating and help to stabilize the air mass in
place.

Given these factors and the ongoing convection...have increased
pops to likely across the Wrn sections of E TX tonight...as well
as SE OK/adjacent SW AR. Have also raised pops to mid chance
farther E to accommodate the early evening convection...although
some sct convection may re-develop as far E as Wrn LA/SW AR as the
weak troughing aloft enters the region. As was the case this
morning over Srn OK...convection may be ongoing near the trough
axis/remnant MCV Monday morning...gradually spreading E during the
day. Have increased pops to likely for the ern 2/3rd of the
area...with drier air aloft behind the trough helping to gradually
taper the convection from W to E across SE OK/E TX. Given PW/s
between 2-2.2 inches and the weak deep lyr shear in place tonight
through Monday...the slow movement and the potential for
redevelopment over the same areas may yield in localized heavy
rainfall amounts...with the greatest potential possibly over
portions of E TX/SE OK/adjacent SW AR late tonight. However...the
heavy rainfall amounts will likely be focused on where any
mesoscale bndrys set up from the evening convection.

Should finally see the convection diminish Monday
afternoon/evening as the trough axis drifts into Cntrl AR/Cntrl
half of LA...but did maintain low chance pops for these areas
Monday night. Again...convective regeneration may occur near the
trough axis Tuesday morning...with possibly another enhanced
sea breeze resulting in widely sct convection affecting Deep E
TX/Ncntrl LA by afternoon. Kept chance pops going for these
areas...before the trough exits the region ahead of upper level
ridging that will expand NE to the MS Valley Wednesday. Can/t rule
out isolated convection developing during the afternoon Wednesday
mainly over SW AR/N LA/Deep E TX where the ridge will be
weakest...but dropped pops for Thursday as the center of the
850-700mb ridge becomes centered over the region. The increased
subsidence will result in hot and humid conditions...with heat
indices likely ranging from 100-105 degrees through Friday.

The medium range progs do suggest a weak sfc trough backdooring SW
around the ern periphery of the ridge as it begins to amplify nwd
into the Plains...although low level moisture availability remains
questionable. Still kept slight chance pops going Friday/Friday
night although the GFS/ECMWF have trended drier this run...but
could be dealing with compressional warming with the backdoor sfc
trough passage Friday. Did keep temps near/slightly above normal
next weekend...with dry conditions expected through the remainder
of the extended.

Prelims to follow below...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  88  74  92 /  40  60  20  20
MLU  74  88  73  91 /  30  60  30  30
DEQ  73  88  72  91 /  60  60  20  20
TXK  74  88  74  91 /  50  60  20  20
ELD  74  87  73  91 /  30  60  30  30
TYR  74  89  75  91 /  60  50  10  20
GGG  74  88  74  91 /  60  50  20  20
LFK  75  89  75  92 /  50  50  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Jun 12, 11:45 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SUN JUN 12 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1145 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER MUCH OF THE REGION...WITHIN A HOT...HUMID...AND UNSTABLE AIR
MASS IN PLACE...AND AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL
DRIFT EAST SOUTHEAST ACROSS EASTERN OKLAHOMA AND INTO WESTERN
ARKANSAS AND EAST TEXAS THROUGH TONIGHT. BRIEF HEAVY RAINFALL AND
LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS THIS
AFTERNOON...WITH THIS THREAT POSSIBLY EXTENDING INTO TONIGHT OVER
EAST TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER MUCH
OF THE AREA MONDAY...AS THIS UPPER LEVEL DISTURBANCE SLOWLY
DRIFTS SOUTHEAST OVER THE REGION. BRIEF HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS...BUT SHOULD
DIMINISH MONDAY NIGHT WITH THE LOSS OF HEATING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHCENTRAL ARKANSAS
AND NORTH LOUISIANA TUESDAY AS THIS DISTURBANCE LINGERS OVER THESE
AREAS...BUT RAIN CHANCES WILL DIMINISH WEDNESDAY THROUGH SATURDAY
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE
SOUTHERN PLAINS AND INTO THE FOUR STATE REGION. THIS WILL RESULT
IN HOT AND HUMID CONDITIONS...WITH HEAT INDICES RANGING FROM 100
TO 105 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Jun 12, 6:57 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT SUN JUN 12 2016

OKZ077-TXZ096-130045-
MCCURTAIN OK-RED RIVER TX-
657 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF MANCHESTER...OR 10 MILES NORTH OF CLARKSVILLE...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...NEGLEY...BRYARLY...ALBION AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3365 9504 3381 9512 3397 9479 3372 9467
TIME...MOT...LOC 2357Z 248DEG 12KT 3376 9501

12
Local storm report, Jun 12, 7:18 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
718 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            MONROE                  32.51N  92.08W
06/12/2016                   OUACHITA           LA   LAW ENFORCEMENT

            ROADS FLOODED AND VEHICLES STRANDED IN WATER NUMEROUS
            LOCATIONS THROUGHOUT THE CITY

&&

EVENT NUMBER SHV1600583

25
Local storm report, Jun 12, 7:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLOOD            12 W MONROE             32.51N  92.29W
06/12/2016                   OUACHITA           LA   BROADCAST MEDIA

            WATER OVER GRIGGS ROAD IN CALHOUN... LA

&&

EVENT NUMBER SHV1600584

25
Special weather statement, Jun 12, 7:42 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT SUN JUN 12 2016

ARZ059-OKZ077-TXZ097-130130-
LITTLE RIVER AR-MCCURTAIN OK-BOWIE TX-
742 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 830 PM
CDT...

AT 742 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF DE KALB...OR 15 MILES WEST OF FOREMAN...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOREMAN...ARKINDA...BOKHOMA...AMERICA...MOON...TOM...HARRIS...
ALMONT...WALLACE...GOODLAKE AND BEAVERDAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3364 9434 3356 9470 3366 9475 3371 9475
      3372 9476 3373 9475 3373 9478 3374 9477
      3389 9446
TIME...MOT...LOC 0042Z 248DEG 11KT 3368 9466

12
Special weather statement, Jun 12, 7:43 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 PM CDT SUN JUN 12 2016

OKZ077-TXZ096-130130-
MCCURTAIN OK-RED RIVER TX-
743 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 830 PM CDT...

AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF IDABEL...OR 16 MILES NORTHEAST OF CLARKSVILLE...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...HAWORTH...BOKHOMA...BRYARLY...MOON AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3368 9490 3384 9498 3400 9465 3375 9453
TIME...MOT...LOC 0043Z 248DEG 11KT 3379 9486

12
Local storm report, Jun 12, 8:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     8 SE IDABEL             33.82N  94.72W
06/12/2016                   MCCURTAIN          OK   TRAINED SPOTTER

            TREES SNAPPED OR UPROOTED... WIND ESTIMATED AT 70 MPH
            BY OBSERVER... POWER OUT

&&

EVENT NUMBER SHV1600585

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:31 AM CDTSpecial Weather StatementSHVCherokee44 min
Jun 13, 7:04 AM CDTAreal Flood AdvisorySHVCherokee116 min
Jun 13, 8:54 AM CDTAreal Flood AdvisorySHVCherokee, Nacogdoches, Rusk3 hr
Jun 13, 10:42 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby4 days
Jun 13, 10:44 AM CDTAreal Flood AdvisorySHVCherokee, Rusk, Smith3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.